Surreptitious bleeding in surgery: a major challenge in coagulation.
Apart from inadequate surgical haemostasis, postoperative bleeding can be related to acquired disorders of platelet number, platelet function or coagulation proteins (e.g. Vitamin K deficiency, DIC or liver injury). We highlight our experience with three patients who suffered life-threatening bleeding in the postoperative setting. The three patients - a 47-year-old man and 70- and 74-year-old women -- all had negative histories for excessive bleeding with prior surgeries, and all had normal preoperative PT and aPTT tests. Surgeries were resection of ischaemic bowel, cholecystectomy and coronary artery bypass grafting. All patients experienced unexpected bleeding within the first few postoperative days requiring multiple red cell transfusions and surgical re-explorations. Evaluations within the first 4--7 days after surgery revealed that these three patients had developed prolonged aPTT due to demonstrable factor VIII antibodies initially at low titre. One patient was treated with high doses human factor VIII, corticosteroids, intravenous gammaglobulin and plasma exchanges. The inhibitor was no longer demonstrable after 6 weeks of such therapy, and he has remained in remission without therapy. The second patient was initially treated with high-dose human factor VIII infusions. Five months later, prednisone and 6-mercaptopurine were begun for worsening inhibitor titre and diffuse purpura and subcutaneous haematomas. The factor inhibitor remitted, but the patient died from liver failure related to post-transfusion hepatitis. The third patient was initially managed with high-dose human factor VIII. Two months later, worsening inhibitor titre and tongue haematoma was treated with activated prothrombin complex, corticosteroids and cyclophosphamide. Eight years later, she is on no therapy, demonstrates a mild bleeding tendency and has a stable low-titre inhibitor. There have been a few case reports of inhibitors to coagulation factors including factor VIII becoming manifest in the postoperative setting but surgery has not been widely recognized as an underlying cause for acquired haemophilia. This paper speculates on pathogenesis and reviews treatment options. This syndrome is remarkable for its abrupt onset in the first few postoperative days and for its substantial morbidity. The problem is potentially reversible with immunosuppressive therapy. Clinicians should be aware of this syndrome, considering acquired haemophilia in patients with unexpected postoperative bleeding.